Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Louisville, KY

June 23, 2017Green County, Marion County, Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 23, 2017, 2:21 PM CDT for Green County, Marion County, Taylor County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 2:21 PM CDT (19:21 UTC)
Expired
Jun 23, 2017, 2:45 PM CDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Green County, KY, Marion County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS53 KLMK 231921
SVRLMK
KYC087-155-217-231945-
/O.NEW.KLMK.SV.W.0237.170623T1921Z-170623T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
321 PM EDT FRI JUN 23 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  East central Green County in central Kentucky...
  South central Marion County in central Kentucky...
  Central Taylor County in central Kentucky...

* Until 345 PM EDT/245 PM CDT/

* At 321 PM EDT/221 PM CDT/, a severe thunderstorm was located near
  Greensburg, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Campbellsville, Greensburg, Taylor County Airport, Spurlington,
  Bluff Boom, Arista, South Campbellsville, Wrights, Elk Horn and
  Mannsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 8546 3732 8552 3749 8523 3739 8513
TIME...MOT...LOC 1921Z 235DEG 31KT 3730 8543 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

EER
1 follow-up statement
347 
WWUS53 KLMK 231935
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
335 PM EDT FRI JUN 23 2017

KYC087-231944-
/O.CAN.KLMK.SV.W.0237.000000T0000Z-170623T1945Z/
Green KY-
335 PM EDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT for central
Kentucky.

LAT...LON 3735 8546 3749 8523 3739 8513 3726 8540
TIME...MOT...LOC 1934Z 235DEG 31KT 3737 8531 

$$

KYC155-217-231945-
/O.CON.KLMK.SV.W.0237.000000T0000Z-170623T1945Z/
Marion KY-Taylor KY-
335 PM EDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTH CENTRAL MARION AND CENTRAL TAYLOR COUNTIES...

At 334 PM EDT, a severe thunderstorm was located over Campbellsville,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Campbellsville, Taylor County Airport, Spurlington, Arista, South
Campbellsville, Wrights, Elk Horn, Mannsville, Wooleyville and Acton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

A tornado watch remains in effect until 1000 PM EDT for central
Kentucky.

LAT...LON 3735 8546 3749 8523 3739 8513 3726 8540
TIME...MOT...LOC 1934Z 235DEG 31KT 3737 8531 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:19 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 23, 2:19 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Fri Jun 23 2017

.Short Term (Now through Saturday Night)...
Issued at 306 PM EDT Fri Jun 23 2017

At mid afternoon the center of Cindy's circulation was between
Bowling Green and Paducah, heading to the ENE. Moderate to heavy
rain will accompany the low is it progresses across southern
Kentucky, moving into eastern Kentucky by mid-evening. Though the
chances of flooding have diminished, locally heavy downpours will
still be possible. After coordinating with JKL and OHX, will keep
FFA as is, but the headlines will most likely be able to be
cancelled before their scheduled expiration time.

Low level shear has weakened a bit over eastern sections of the CWA
over the past few hours. Shear remains high closer to Cindy, but a
thick overcast and steady moderate to heavy rain are limiting
instability there. Still, cells east of I-65 will have to be watched
for low level rotation over the next few hours.

A cold front coming in from the northwest, accompanied by widely
scattered convection, will enter the region this evening and
gradually push the rain out. South central Indiana will be dry by
11pm, and central Kentucky before dawn Saturday.

Patchy valley fog may form near Lake Cumberland around sunrise
Saturday, though cirrus may help to keep it at bay.

Saturday and Saturday night will be dry with afternoon temperatures
peaking around 80. Lows in the 50s Saturday night will be about 10
degrees cooler than normal.

.Long Term (Sunday through Friday)...
Issued at 318 PM EDT Fri Jun 23 2017

Most of the long term will be dry as high pressure slowly moves from
the Plains to off the Carolina coast. Monday and Tuesday will be the
picks of the week with plenty of sunshine and highs only in the 70s.
(By comparison, record highs for those days are in the 101-105
degree range.) As the anticyclone moves off to the east,
temperatures will warm back up into the 80s for afternoon
temperatures Wednesday through Friday.

A cold front approaching from the west may bring some scattered
shower and thunderstorm chances to the region late in the week,
though it looks like the front may have trouble making it very far
to the east as it runs into the west side of the aforementioned high
to our southeast.

&&

.Aviation (18Z TAF Update)...
Issued at 152 PM EDT Fri Jun 23 2017

Low pressure associated with the remnants of Cindy is currently
centered west of BWG, and will move east across the region this
afternoon and evening. Deep tropical moisture is moving into the
area associated with that feature, and ahead of an approaching cold
front from the NW. Very high rainfall rates are expected with
showers and a few embedded T-Storms. Have included prevailing MVFR
vis in SHRA, with TEMPO IFR vis based on best timing for each site.
Will also mention VCTS, for a few isolated T-storms.

Best timing at SDF for heavy rainfall will be in the 4 to 8 PM EDT
time frame, between 5 and 10 PM EDT at LEX, and between 1 and 6 PM
CDT at BWG. Current gusty winds should actually let up a bit as the
heavier rain sets in, but will sill have to be cautionary of any
embedded t-storms.

Otherwise, surface winds veer around to NW as the low and cold front
pass, with conditions quickly improving back to VFR this evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Saturday morning for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Saturday for
     INZ076>079-083-084-089>092.

&&

Short Term........13
Long Term.........13
Aviation..........BJS
Hazardous weather outlook, Jun 23, 1:55 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
255 AM EDT Fri Jun 23 2017

KYZ023>043-045>049-053>057-061>067-070>078-081-082-240700-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Oldham-Trimble-Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-
Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
255 AM EDT Fri Jun 23 2017 /155 AM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS
MORNING THROUGH SATURDAY MORNING...

This hazardous weather outlook is for portions of Central Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall is expected mainly in the afternoon and early evening
hours today. Areas of flooding are possible as a cold front takes
advantage of plenty of available moisture from the remnants of
Tropical Storm Cindy. There also is a low chance of brief gusty
winds as well as a few weak spin- up tornados, especially in the Lake
Cumberland region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should call in with high-water reports as well as any
stronger wind gusts today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-240700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, and Jeffersonville
255 AM EDT Fri Jun 23 2017 /155 AM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...Today and Tonight.

Heavy rainfall if forecast today with areas of flooding possible as a
cold front moves into the region and merges with moisture associated
with the remnants of Tropical Storm Cindy.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should call in with high-water reports as well as any
stronger wind gusts today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS

In the hours before

Special weather statement, Jun 23, 12:26 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
1226 PM CDT FRI JUN 23 2017

KYZ070>072-231800-
Warren-Logan-Simpson-
1226 PM CDT FRI JUN 23 2017

...A SHOWER WILL AFFECT LOGAN...NORTHWESTERN SIMPSON AND WEST CENTRAL
WARREN COUNTIES...

At 1226 PM CDT, a heavy shower was located near Russellville, moving
northeast at 45 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Cooperstown, Insco,
Danby, Dennis, Chandlers Chapel and South Union.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3673 8706 3705 8684 3696 8656 3665 8681
      3665 8688
TIME...MOT...LOC 1726Z 212DEG 40KT 3675 8691

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:26 PM CDTSpecial Weather StatementLMKLogan34 min
Jun 23, 2:28 PM CDTTornado WarningLMKTaylor17 min
Jun 23, 2:44 PM CDTSevere Thunderstorm WarningLMKMarion, Taylor31 min
Jun 23, 3:19 PM CDTAreal Flood AdvisoryLMKOhio3 hr
Jun 23, 3:24 PM CDTAreal Flood AdvisoryLMKJefferson3 hr
Jun 23, 3:33 PM CDTSevere Thunderstorm WarningLMKCumberland, Metcalfe, Monroe27 min
Jun 23, 3:55 PM CDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Grayson, Hardin, Meade, Nelson3 hr
Jun 23, 4:03 PM CDTSpecial Weather StatementLMKHardin27 min
Jun 23, 4:19 PM CDTFlash Flood WarningLMKHardin6 hr
Jun 23, 4:29 PM CDTTornado WarningLMKLarue16 min
Jun 23, 4:32 PM CDTAreal Flood AdvisoryLMKFayette, Jessamine3 hr
Jun 23, 4:44 PM CDTTornado WarningLMKLarue, Marion, Nelson31 min
Jun 23, 4:46 PM CDTAreal Flood AdvisoryLMKAnderson, Bullitt, Mercer, Nelson, Shelby, Spencer and 1 more3 hr
Jun 23, 4:50 PM CDTFlash Flood WarningLMKBullitt, Hardin, Larue, Nelson, Spencer3 hr
Jun 23, 5:07 PM CDTAreal Flood AdvisoryLMKFranklin, Harrison, Henry, Oldham, Scott, Shelby and 2 more3 hr
Jun 23, 5:10 PM CDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington35 min
Jun 23, 5:27 PM CDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Harrison, Nicholas3 hr
Jun 23, 5:30 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Mercer, Washington30 min
Jun 23, 5:36 PM CDTFlash Flood WarningLMKAnderson, Mercer, Nelson, Shelby, Spencer, Washington and 1 more3 hr
Jun 23, 5:44 PM CDTFlash Flood WarningLMKFranklin, Harrison, Scott, Shelby3 hr
Jun 23, 5:44 PM CDTSpecial Weather StatementLMKCasey, Taylor31 min
Jun 23, 5:50 PM CDTFlash Flood WarningLMKBourbon, Clark, Fayette, Harrison, Jessamine, Nicholas and 2 more4 hr
Jun 23, 5:58 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Garrard, Jessamine, Lincoln, Mercer32 min
Jun 23, 6:11 PM CDTSpecial Weather StatementLMKCasey, Lincoln34 min
Jun 23, 6:28 PM CDTSpecial Weather StatementLMKMadison32 min
Jun 23, 6:50 PM CDTSpecial Weather StatementLMKClark25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.